Hand and foot syndrome on Capecitabine

  • 14 replies
  • 30 subscribers
  • 1446 views

I had two rounds of Capecitabine with virtually no side effects, then BANG I have the most awful blisters on my feet. Two on one foot and three on the other. Phoned the clinic on the Thursday before the Bank Holiday for advice and was told I was OK to go away as long as I kept off my feet as much as possible. By Saturday the pain was unbelievable and I was having to hold on to things to get from one end of the caravan to the other. Thought it was time to get in touch again but guess what? We are in the middle of the Yorkshire Moors and no phone signal or wi-fi, so it is a drive back towards York (my preferred hospital especially if I needed to go through a&e, and at least they have my records). Kept trying phone but either I got cut off, or the nurse I was talking to did. Eventually found a reasonable signal and was told to make my way in as there was probably a chair in SDEC and she could see me there.if not it was A&E and I have a fast track card She set me up with dressings and prescribed a steroid cream and codeine. Pharmacy had the codeine but not the cream until after the bank holiday. Wasn't thinking straight so said I would come in and collect three days later. Lo and behold I am back to have my blisters checked and went to the Pharmacy. Told the cream wasn't available anywhere and would need a new prescription. Well at that point I got a bit assertive and said I wasn't going anywhere until I got something, and couldn't they just phone oncology and ask for a deferred prescription and give me something else suitable NOW. Bear in mind I should have been using the cream for four days by now. I don't know why the hospital still uses paper prescriptions. One of the few things my GP surgery is good at is sending scripts online to the pharmacy and they are usually ready by the time it takes me to get there and collect.

Needless to say I had to sit around with my feet up the whole of the time I was away, and the blisters are now going down. I gave up on the codeine when I read the mile long instruction leaflet as I had a bit of reflux/nausea and couldn't take the med I had for it. At least the foot pain is only there when I stand on it, and is much less than it was. Just don't need to overdo it. Got an extra week off the Cape so hopefully back on Friday if the blisters have cleared enough.

  • Hi  

    That all sounds really stressful and painful! I hope the blisters have calmed down now.

    ((hugs))

    Community Champion Badge

     "Never regret a day in your life, good days give you happiness, bad days give you experience"

  • Blisterss have gone down and are not painful any more but the discoloured skin covering them is still there so I am still using th betnovate SR. Getting them looked at on Thursday and hopefully starting tablets again on Friday at a lower dose.

  • Nurse looked at blisters today and said no more treatment until I have seen the doctor, earliest space being September 28th, when I had an appointment booked anyway. So I will miss a complete cycle plus a week. They need to make sure my feet are fit and healthy and then they will reduce the dose. Apparently this happens to lots of people on Capeceitabine, I have felt pretty much OK with the tablets until the blisters appeared. Anyone else had similar experience?

  • Hello, I’ve just started cycle 3 of Capecitabine and I’ve got 3 blisters on my left foot but non on the right as yet! I’m seeing my oncologist tomorrow so I’ll mention the blisters to her. Hope your sorted soon Karen x

  • Hope your blisters heal quickly. Seeing oncologist today but think they will delay treatment a bit longer as old skin hasn't all healed up yet. 

    Yep. Off treatment for another round so that old skin can peel off in its own time. Rather that than start tablets and have to stop again after a few days due to re emergence of blisters.

  • I’ve got fingers crossed for you. I saw my oncologist this morning and she looked at my blister and just said keep moisturising, she also looked at my hands and they are both fine. I was hoping the tablets would show a sign of working but she said they wouldn’t know until probably the 5th cycle. I’m having a pet scan in October and they will see how my liver is doing compared to the one I had in July . Take care and look after your self xx

  • My dose is being reduced from 1500g twice a day to 1300g twice a day. Dead skin hasn't all peeled off yet so delayed for a bit longer. Has anyone else had this sort of reduction and did it help with hand foot syndrome?

  • My dose is 1800g it’s 5 tablets twice a day so 10 in total. Hope your soon back on track take care Karen xx

  • How are you doing, have you been able to get back on treatment? My feet are very sore and red but no blisters Karen xx

  • I'm back on the treatment at a reduced dose. Will see how it goes. Trying to look after my feet so it doesn't happen again, but they are still red in patches and I am trying not to walk too far or for too long. I have gel insoles for my shoes and I am going through loads of moisturiser, mainly Udderley Smooth extra care.